Alert archive / Virginia / High Wind Warnings in 2006

High Wind Warning 6, NWS Blacksburg, VA

October 28, 200622 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this high wind warning at Oct 28, 2006, 3:48 AM EDT for 22 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Oct 28, 2006, 12:00 PM EDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 28, 2006, 3:48 AM EDT (07:48 UTC)
In effect from
Oct 28, 2006, 12:00 PM EDT
Expired
Oct 29, 2006, 3:22 AM EST
In force
16 hr
Issued by
NWS Blacksburg, VA
All 25 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 25 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2006-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2006-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 644 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
644 m²/s²
0-3 km storm-relative helicity
968 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 280748
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 AM EDT SAT OCT 28 2006

...STRONG GUSTY NORTHWEST WINDS TODAY AND TONIGHT...

.LOW PRESSURE WILL CONTINUE TO STRENGTHEN AS IT MOVES INTO
SOUTHERN ONTARIO THIS AFTERNOON. THIS WILL RESULT IN WINDS GUSTING
AS HIGH AS 60 MPH THIS AFTERNOON AND TONIGHT ACROSS SOME OF THE
HIGHER ELEVATIONS.

NCZ001-018-VAZ015-281600-
/O.UPG.KRNK.HW.A.0004.061028T1000Z-061029T1000Z/
/O.NEW.KRNK.HW.W.0006.061028T1600Z-061029T0900Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE
348 AM EDT SAT OCT 28 2006

...HIGH WIND WARNING IN EFFECT FROM NOON EDT TODAY TO 4 AM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON EDT TODAY TO 4 AM EST
SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

BLUSTERY NORTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON AND
TONIGHT. SUSTAINED WIND SPEEDS WILL BE IN THE 25 TO 40 MPH
RANGE...WHILE GUSTS UP TO 60 MPH ARE POSSIBLE ALONG THE HIGHER
ELEVATIONS. 

THE COMBINATION OF THESE WIND SPEEDS...THE WET GROUND FROM RECENT
RAINS...AND FOLIAGE STILL ON THE TREES...WILL LEAD TO DOWNED
TREES...AND THEREFORE THE POTENTIAL FOR POWER OUTAGES.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. IF TRAVELING THE HIGHER TERRAIN SUCH AS THE
BLUE RIDGE PARKWAY...BE ALERT TO THE HIGH WINDS.

PLEASE SEND YOUR REPORTS OF WIND DAMAGE...INCLUDING TREES OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL
FREE AT...1...8 6 6...2 1 5...4 3 2 4.

$$

NCZ002-VAZ009>014-016>020-022>024-281600-
/O.NEW.KRNK.HW.W.0006.061028T1600Z-061029T0900Z/
ALLEGHANY NC-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...SPARTA...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...
LEXINGTON
348 AM EDT SAT OCT 28 2006

...HIGH WIND WARNING IN EFFECT FROM NOON EDT TODAY TO 4 AM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON EDT TODAY TO 4 AM EST
SUNDAY. 

BLUSTERY NORTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON AND
TONIGHT. SUSTAINED WIND SPEEDS WILL BE IN THE 25 TO 40 MPH
RANGE...WHILE GUSTS UP TO 60 MPH ARE POSSIBLE ALONG THE HIGHER
ELEVATIONS.

THE COMBINATION OF THESE WIND SPEEDS...THE WET GROUND FROM RECENT
RAINS...AND FOLIAGE STILL ON THE TREES...WILL LEAD TO DOWNED
TREES...AND THEREFORE THE POTENTIAL FOR POWER OUTAGES.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. IF TRAVELING THE HIGHER TERRAIN SUCH AS THE
BLUE RIDGE PARKWAY...BE ALERT TO THE HIGH WINDS.

PLEASE SEND YOUR REPORTS OF WIND DAMAGE...INCLUDING TREES OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL
FREE AT...1...8 6 6...2 1 5...4 3 2 4.

$$

VAZ007-032>035-WVZ042>045-281600-
/O.NEW.KRNK.WI.Y.0013.061028T1600Z-061029T0900Z/
TAZEWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...STUART...ROCKY MOUNT...
BEDFORD...AMHERST...BLUEFIELD...HINTON...UNION...LEWISBURG
348 AM EDT SAT OCT 28 2006

...WIND ADVISORY IN EFFECT FROM NOON EDT TODAY TO 4 AM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON EDT TODAY TO 4 AM EST
SUNDAY. 

BLUSTERY NORTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON AND
TONIGHT. SUSTAINED WIND SPEEDS WILL BE IN THE 20 TO 30 MPH
RANGE...WITH GUSTS AS HIGH AS 50 MPH.

WINDS OF THIS MAGNITUDE COMBINED WITH THE WET GROUND FROM THE
RECENT RAINS MAY DOWN SMALLER...WEAKLY ROOTED TREES...AS WELL AS
SMALL LIMBS. ALSO TRAVEL DIFFICULTIES TO HIGH PROFILE VEHICLES CAN
BE ANTICIPATED.

$$
4 follow-up statements
000 
WWUS71 KRNK 281546
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 AM EDT SAT OCT 28 2006

...STRONG GUSTY NORTHWEST WINDS TODAY AND TONIGHT...

.LOW PRESSURE WILL CONTINUE TO STRENGTHEN AS IT MOVES INTO
SOUTHERN ONTARIO THIS AFTERNOON. THIS WILL RESULT IN WINDS
GUSTING AS HIGH AS 60 MPH ACROSS THE HIGHER ELEVATIONS.

NCZ001-002-018-VAZ009>020-022>024-290015-
/O.CON.KRNK.HW.W.0006.061028T1600Z-061029T0900Z/
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON
1146 AM EDT SAT OCT 28 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY...

BLUSTERY NORTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON AND
TONIGHT. SUSTAINED WIND SPEEDS WILL BE 25 TO 40 MPH...WHILE GUSTS
UP TO 60 MPH ARE POSSIBLE...ESPECIALLY AT HIGHER ELEVATIONS.

THE COMBINATION OF THESE WIND SPEEDS...WET GROUND FROM THE RECENT
RAIN...AND FOLIAGE STILL ON THE TREES WILL LEAD TO DOWNED
TREES. THERE IS ALSO THE POTENTIAL FOR POWER OUTAGES.

WINDS THIS STRONG CAN MAKE DRIVING HAZARDOUS...ESPECIALLY FOR HIGH
PROFILE VEHICLES. IF TRAVELING THE HIGHER TERRAIN SUCH AS THE
ALONG THE BLUE RIDGE PARKWAY OR I-77...BE ALERT TO THE HIGH WINDS.

PLEASE SEND YOUR REPORTS OF WIND DAMAGE...INCLUDING TREES OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL
FREE AT...1...8 6 6...2 1 5...4 3 2 4.

$$

VAZ007-032>035-WVZ042>045-290015-
/O.CON.KRNK.WI.Y.0013.061028T1600Z-061029T0900Z/
TAZEWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...STUART...ROCKY MOUNT...
BEDFORD...AMHERST...BLUEFIELD...HINTON...UNION...LEWISBURG
1146 AM EDT SAT OCT 28 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY...

BLUSTERY NORTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON AND
TONIGHT. SUSTAINED WIND SPEEDS WILL BE 20 TO 30 MPH...WITH GUSTS
AS HIGH AS 55 MPH...ESPECIALLY AT HIGHER ELEVATIONS. 

WINDS OF THIS STRENGTH COMBINED WITH THE WET GROUND FROM THE
RECENT RAIN MAY BLOW DOWN SMALLER...WEAKLY ROOTED TREES. ALSO PLAN
ON DIFFICULT TRAVEL CONDITIONS IN ANY HIGH PROFILE VEHICLE. 

$$
000 
WWUS71 KRNK 281924
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT SAT OCT 28 2006

...STRONG GUSTY WEST WINDS INTO TONIGHT...

.LOW PRESSURE WILL CONTINUE TO STRENGTHEN AS IT MOVES INTO
SOUTHERN ONTARIO THIS EVENING. THIS WILL RESULT IN WINDS GUSTING
AS HIGH AS 60 MPH ACROSS THE HIGHER ELEVATIONS.

NCZ001-002-018-VAZ009>020-022>024-290330-
/O.CON.KRNK.HW.W.0006.000000T0000Z-061029T0900Z/
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON
324 PM EDT SAT OCT 28 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY. 

THE COMBINATION OF THESE WIND SPEEDS...WET GROUND FROM THE RECENT
RAIN...AND FOLIAGE STILL ON THE TREES WILL LEAD TO DOWNED TREES.
THERE IS ALSO THE POTENTIAL FOR POWER OUTAGES.

WINDS THIS STRONG CAN MAKE DRIVING HAZARDOUS...ESPECIALLY FOR
HIGH PROFILE VEHICLES. IF TRAVELING THE HIGHER TERRAIN SUCH AS
THE ALONG THE BLUE RIDGE PARKWAY OR I-77...BE ALERT TO THE HIGH
WINDS.

PLEASE SEND YOUR REPORTS OF WIND DAMAGE...INCLUDING TREES OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL
FREE AT...1...8 6 6...2 1 5...4 3 2 4.

$$

VAZ007-032>035-WVZ042>045-290330-
/O.CON.KRNK.WI.Y.0013.000000T0000Z-061029T0900Z/
TAZEWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...STUART...ROCKY MOUNT...
BEDFORD...AMHERST...BLUEFIELD...HINTON...UNION...LEWISBURG
324 PM EDT SAT OCT 28 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY. 

WINDS OF THIS STRENGTH COMBINED WITH THE WET GROUND FROM THE
RECENT RAIN MAY BLOW DOWN SMALLER...WEAKLY ROOTED TREES. ALSO
PLAN ON DIFFICULT TRAVEL CONDITIONS IN ANY HIGH PROFILE VEHICLE.

$$

RCS
000 
WWUS71 KRNK 290207
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1007 PM EDT SAT OCT 28 2006

...STRONG GUSTY WEST WINDS OVERNIGHT...

.LOW PRESSURE WILL CONTINUE TO STRENGTHEN AS IT MOVES INTO
SOUTHERN ONTARIO. THIS WILL RESULT IN WINDS GUSTING AS HIGH AS 60
MPH ACROSS THE HIGHEST ELEVATIONS.

NCZ002-VAZ009>014-016>019-022>024-290900-
/O.CAN.KRNK.HW.W.0006.000000T0000Z-061029T0900Z/
/O.NEW.KRNK.WI.Y.0014.061029T0207Z-061029T0900Z/
ALLEGHANY NC-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...SPARTA...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...SALEM...FINCASTLE...LEXINGTON
1007 PM EDT SAT OCT 28 2006

...HIGH WIND WARNING IS CANCELLED...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EST SUNDAY. THE HIGH WIND
WARNING HAS BEEN CANCELLED.

WIND GUSTS NEAR 50 MILES AN HOUR ARE STILL POSSIBLE
OVERNIGHT...BUT MAINLY IN THE HIGHER ELEVATIONS. ELSEWHERE WIND
GUSTS OF 30 TO 40 MILES AN HOUR ARE POSSIBLE. 

WINDS THIS STRONG WILL CONTINUE TO MAKE DRIVING HAZARDOUS...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IF TRAVELING THE HIGHER TERRAIN SUCH AS
THE ALONG THE BLUE RIDGE PARKWAY OR I-77...BE ALERT TO STRONG
CROSS WINDS. 

PLEASE SEND YOUR REPORTS OF WIND DAMAGE...INCLUDING TREES OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL
FREE AT...1...8 6 6...2 1 5...4 3 2 4.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS  57 MPH. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$

VAZ007-032>035-WVZ042>045-290315-
/O.CAN.KRNK.WI.Y.0013.000000T0000Z-061029T0900Z/
TAZEWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...STUART...ROCKY MOUNT...
BEDFORD...AMHERST...BLUEFIELD...HINTON...UNION...LEWISBURG
1007 PM EDT SAT OCT 28 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. WIND GUSTS OF 30 MILES AN HOUR ARE STILL POSSIBLE
OVERNIGHT...BUT BELOW ADVISORY CRITERIA.

$$

NCZ001-018-VAZ015-020-290900-
/O.CON.KRNK.HW.W.0006.000000T0000Z-061029T0900Z/
ASHE-WATAUGA-GRAYSON-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
HOT SPRINGS
1007 PM EDT SAT OCT 28 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY. 

WIND GUSTS OF 60 MILES AN HOUR ARE STILL POSSIBLE AT ELEVATIONS
ABOVE 3500 FEET. ELSEWHERE WIND GUSTS WILL BE CLOSER TO 40 MPH.

THE COMBINATION OF THESE WIND SPEEDS...WET GROUND FROM THE RECENT
RAIN...AND FOLIAGE STILL ON SOME TREES MAY LEAD TO DOWNED TREES.

WINDS THIS STRONG CAN MAKE DRIVING HAZARDOUS...ESPECIALLY FOR
HIGH PROFILE VEHICLES. IF TRAVELING THE HIGHER TERRAIN SUCH AS
THE ALONG THE BLUE RIDGE PARKWAY OR I-77...BE ALERT TO THE HIGH
WINDS.

PLEASE SEND YOUR REPORTS OF WIND DAMAGE...INCLUDING TREES OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL
FREE AT...1...8 6 6...2 1 5...4 3 2 4.

$$


11
000 
WWUS71 KRNK 290822
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 AM EST SUN OCT 29 2006

...STRONG GUSTY WEST WINDS CONTINUE EARLY THIS MORNING...

.WINDS WILL REMAIN QUITE STRONG IN SOME OF THE HIGH ELEVATIONS
THROUGH THE EARLY MORNING HOURS.

NCZ001-018-VAZ015-020-291400-
/O.CAN.KRNK.HW.W.0006.000000T0000Z-061029T0900Z/
/O.NEW.KRNK.WI.Y.0015.061029T0822Z-061029T1400Z/
ASHE-WATAUGA-GRAYSON-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
HOT SPRINGS
322 AM EST SUN OCT 29 2006

...HIGH WIND WARNING IS CANCELLED...
...WIND ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST THIS MORNING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

WEST WINDS WILL BE SUSTAINED AT AROUND 35 MPH AT TIMES THIS
MORNING WHILE GUSTS REACH 50 MPH IN A FEW SPOTS. THESE STRONG
WINDS WILL WEAKEN SOMEWHAT BY LATE MORNING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

NCZ002-VAZ009>014-016>019-022>024-290930-
/O.CAN.KRNK.WI.Y.0014.000000T0000Z-061029T0900Z/
ALLEGHANY NC-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...SPARTA...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...SALEM...FINCASTLE...LEXINGTON
322 AM EST SUN OCT 29 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Oct 28, 3:12 AM EDT, 36 minutes earlier.

Area forecast discussion, Oct 28, 3:12 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 AM EDT SAT OCT 28 2006

.SHORT TERM /TODAY THROUGH MONDAY/...
DEEP LOW PRESSURE WILL BE PULLING AWAY FROM THE AREA THIS MORNING
AND TAKING THE RAIN WITH IT. HOWEVER AS THE LOW PULLS AWAY IT WILL
BE STRENGTHENING...RESULTING IN A STRONG CROSS-BARRIER FLOW ACROSS
THE APPALACHIANS. LOW LEVEL FLOW BELOW THE SUBSIDENCE INVERSION
WILL REACH SPEEDS OF 50-70 KNOTS THIS AFTERNOON AND EVENING. QUITE
A BIT OF THIS WILL MIX DOWN TO THE SURFACE FROM THE BLUE RIDGE
WEST. SFC WINDS WILL REQUIRE A HIGH WIND WARNING FOR MUCH OF THE
HIGH ELEVATIONS AND A WIND ADVISORY FOR SURROUNDING COUNTIES.
THESE STRONG WINDS WILL LIKELY KNOCK DOWN MANY TREES ACROSS THE
REGION CONSIDERING THE SOAKING 1 TO 2 INCH RAINFALL WE JUST
RECEIVED. EVEN IN THE ADVISORY AREA...WINDS GUSTING TO 40 OR 50
MPH COULD EASILY KNOCK DOWN SOME WEAKER TREES.

THE PIEDMONT SHUD ESCAPE THE STRONGEST WINDS BUT IT WILL BE QUITE
GUSTY STILL. PRESSURE GRADIENT...COLD AIR ADVECTION WILL DECREASE
AND PRESSURE RISES BEHIND THE LOW WILL RELAX SOMEWHAT TNGT AND
SUNDAY ALTHOUGH GUSTY CONDITIONS WILL CONTINUE. MEANWHILE
BUILDING HEIGHTS OVER THE EAST WILL ALLOW MILDER CONDITIONS TO
RETURN BY SUNDAY AFTERNOON AND CONTINUE INTO MONDAY AND TUESDAY AS
HIGH PRESSURE KEEPS THINGS DRY THRU THE PERIOD.

&&

.PREV DISCUSSION...
 (ISSUED 147 AM EDT SAT OCT 28 2006)

AVIATION...

STORM SYSTEM CENTERED OVER THE EASTERN OHIO VALLEY EARLY THIS
MORNING WILL SHIFT NORTHEAST TODAY BRINGING AN END TO THE RAIN
FROM SOUTH TO NORTH. MOST AIRPORTS WILL BE RAINFREE BY 12Z. UNTIL
THE WEDGE BREAKS LATER THIS MORNING...A STIFF LOW LVL JET WILL
KEEP WIND SHEAR IN THE LOWEST 2000 FEET AGL. VLIFR/LIFR CONDITIONS
WILL BEGIN TO IMPROVE TO VFR AT LYH/DAN AFT 14-15Z...AND ROA BY
18Z. MEANWHILE LWB WILL SEE WRAP AROUND MOISTURE A LITTLE LONGER
AND WILL NOT CLEAR OUT UNTIL LATE IN THE DAY. ONCE THE INVERSION
BREAKS THIS MORNING...AIRPORTS WILL SEE VERY GUSTY
WINDS...ESPECIALLY ANY AIRPORTS ABOVE 2000-2500 FEET. ROANOKE CAN
EXPECT GUSTS AS HIGH AS 32 KNOTS.

PREV DISCUSSION...
 (ISSUED 1021 PM EDT FRI OCT 27 2006)

SHORT TERM /REST OF TONIGHT/...
DEEPENING CYCLONE OVER THE LOWER OHIO VALLEY WILL RAPIDLY MOVE
NORTHEAST OVERNIGHT AND IS FORECAST TO BE CENTERED OVER WESTERN PA
BY 12 UTC SATURDAY. AT 00 UTC THE 997 MB LOW WAS CENTERED BETWEEN
SDF AND LEX. CENTRAL PRESSURE IS FCST TO DROP ANOTHER 20 MB OVER
THE NEXT 24 HRS.

RAPID STRENGTHENING OF THIS SYSTEM POSES SEVERAL WEATHER PROBLEMS.
INITIAL CONCERN IS THE RAIN WHICH WILL BRING RIVERS TO BETWEEN
HALF AND THREE QUARTERS BANK FULL. RAIN AMOUNTS THUS FAR HAVE
RANGED FROM 0.75 TO ALMOST 2 INCHES...AND IN LINE WITH FCST.
WHAT MUST BE MONITORED AS WE HEAD INTO THE OVERNIGHT IS POTENTIAL
FOR DEEP CONVECTION. BAND OF TSRA FORMED OVER ERN TN THIS EVENING.
IF THIS ACTIVITY SUSTAINS ITSELF AS IT MOVES INTO OUR CWA...THEN
RAIN TOTALS COULD GO HIGHER. ATTM THINK THE LOW LEVEL STABLE
AIRMASS OVER OUR CWA WILL DETER SUSTAINED GROWTH OF THIS
ACTIVITY...HOWEVER CONVECTION MAY BECOME ELEVATED AND PASS OVERTOP
OF THE STABLE LAYER...BEING FED BY STRONG WAA ALOFT.

SECOND CONCERN...WHICH IS ALREADY HEADLINED IN THE FORM OF A
WATCH...IS THE WIND. THE STRENGTHENING CYCLONE WILL PROPEL A SFC
FRONT ACROSS THE FCST AREA SATURDAY MORNING. COMBINATION OF RAPID
PRESSURE RISES BEHIND THE FRONT AND STRONG (50-55KT) CROSS BARRIER
FLOW WILL RESULT IN WINDY CONDITIONS THROUGHOUT THE FCST
AREA...BECOMING VERY GUSTY DURING THE AFTERNOON. STRONGEST WINDS
(WIND GUSTS OF NEAR 60 MPH) CAN BE EXPECTED IN THE HIGHER
ELEVATIONS. LOWER ELEVATIONS NEAR THE BLUE RIDGE WILL LIKELY
EXPERIENCE WIND GUSTS OF 40 TO 50 MPH. WARNINGS AND ADVISORIES
WILL BE RELEASED WITH THE 0400 AM FCST ISSUANCE. SINCE THE GROUND IS
SATUATED...IT WILL NOT TAKE AS MUCH WIND TO UPROOT TREES. THIS
NEEDS TO BE EMPHASIZED.

FOR THE FCST UPDATE. ADDED ISOLD THUNDER TO ACCOUNT FOR INCREASED
INSTABILITY ALOFT. ALSO RAISED HOURLY TEMPS. THINK SFC TEMPS WILL
REMAIN STEADY OR RISE THROUGHOUT THE NIGHT UNTIL FROPA.

WILL PUT OUT ANOTHER PNS ON TODAYS RAINFALL B4 11 PM.

11

PREV DISCUSSION...
 (ISSUED 755 PM EDT FRI OCT 27 2006)

AVIATION...

STRONG UPPER LOW WAS POSITIONED OVER WESTERN KENTUCKY. VERY GOOD
ISENTROPIC LIFT CONTINUES OVER THE REGION...BUT CURRENTLY A BIT OF
A BREAK IN THE ACTIVITY IS PROGRESSING ACROSS THE AREA. DO NOT
EXPECT THE LULL IN ACTIVITY TO LAST MORE THAN 3 OR 4 HOURS BEFORE
WIDESPREAD RAIN RETURNS TO THE AREA. CEILINGS WILL REMAIN IFR OR
LOWER...BUT VISIBILITIES SHOULD IMPROVE TEMPORARILY TO VFR IN MANY
LOCATIONS. THE UPPER LOW IS FORECAST TO FILL SOMEWHAT AND LIFT
NORTHEAST INTO UPPER OHIO RIVER VALLEY BY MORNING. ITS ASSOCIATED
COLD FRONT SHOULD MOVE ACROSS THE AREA BETWEEN 06Z AND 12Z. PRIOR
TO THE FRONTAL PASSAGE...VERY STRONG LOW LEVEL WIND SHEAR WILL
CONTINUE THANKS TO A CONTINUATION OF A RAIN COOLED LOW LEVEL
INVERSION HOLDING FAST WITH A 35 TO 50 KT JET ONLY 1500 TO 2500 FT
AGL.

ONCE THE FRONT MOVES THROUGH WE SHOULD SEE A RAPID CHANGE TO
STRONG NORTHWEST FLOW. THIS WILL HAVE THE EFFECT OF QUICKLY
ERODING OUT THE IN SITU WEDGE EAST OF THE PIEDMONT AND TRANSLATING
THE STRONGER WIND SPEEDS TO THE SURFACE. ELEVATIONS OVER 3500 FT MSL
MAY SEE SURFACE GUSTS OF 40 TO 50 KTS DURING THE DAY AND EARLY
EVENING SATURDAY. THE NORTHWEST UPSLOPE WINDS ACROSS SE WV WILL
HELP TO MAINTAIN MVFR CLOUDS AND SOME SCATTERED SHOWERS TROUGH
ABOUT NOONTIME SATURDAY...BUT BY THE AFTERNOON MOSTLY SUNNY OR
SUNNY CONDITIONS WILL PREVAIL.

PREV DISCUSSION...
 (ISSUED 250 PM EDT FRI OCT 27 2006)

SHORT TERM /TONIGHT THROUGH SATURDAY/...
UPPER LOW OPENS UP BY 06Z WITH GOOD DYNAMICS COMING THROUGH THE
FORECAST AREA UNTIL THE UPPER TROF MOVES EAST ON SATURDAY MORNING.

COLD POOL WITH THE UPPER LOW CROSSES THE COUNTY WARNING AREA LATE
TONIGHT WITH LIFTED INDEX VALUES AROUND ZERO WILL ADD ISOLATED
THUNDER IN THE PIEDMONT OVERNIGHT SINCE THERE WAS CONVECTION
OVERNIGHT UNDER THE LOW IN THE MID MISSISSIPPI VALLEY.

TEMPERATURES CONTINUE TO WARM AT 850 MB THROUGH 06Z TONIGHT THEN
COLD ADVECTION STARTS AROUND 15Z SATURDAY. SURFACE WINDS ON WRF ARE
15 TO 25 KNOTS DUE TO RAPIDLY DEEPENING SURFACE LOW...SUBSIDENCE AND
+3 TO +6/6HR PRESSURE RISES. AS COLD ADVECTION IS STARTING WINDS
INCREASE BEHIND THE FRONT. CROSS SECTIONS SHOW RIDGES WITH HAVE AT
LEAST ADVISORY FROM THE BLUE RIDGE WEST. IN THE NORTHWEST NORTH
CAROLINA MOUNTAINS UP INTO GRAYSON COUNTY A HIGH WIND WATCH WILL BE
ISSUED FOR SATURDAY AND SATURDAY NIGHT SINCE POTENTIAL GUSTS ARE
ABOVE 50 KTS ABOVE 3500 FEET.

DEEP MOISTURE PULLS OUT QUICKLY BETWEEN 06-12Z SATURDAY. DRY SLOT IS
ALREADY INTO EASTERN COUNTY WARNING AREA BY 12Z SATURDAY BUT WRAP
AROUND LOW LEVEL MOISTURE REMAINS IN THE WEST ON SATURDAY. WILL HOLD
ON TO CLOUD COVER LONGER IN THE WEST AND END PRECIPITATION CHANCE IN
THE EAST BY 12Z. GOING CLOSER TO THE COOLER MAV GUIDANCE FOR HIGH
TEMPERATURES SATURDAY WHERE THE CLOUDS ARE IN THE WEST.

LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
STRONG PRESSURE RISES FOLLOW DEPARTING DEEP LOW CENTER SATURDAY
NIGHT. MOISTURE BECOMES SHALLOW PRETTY FAST SATURDAY...AND COLD 8H
AIR ARRIVES AROUND 00Z SUNDAY. TO BLEND WITH RLX...HELD ON TO THE
LIGHT POPS IN THE NORTHWEST SATURDAY NIGHT INTO SUNDAY. A QUICK SHOT
OF CAA AS FLOW REMAINS WESTERLY AND SFC HIGH BUILDS IN FROM THE GULF
COAST STATES SUNDAY WITH 8H TEMPS WARMING BACK BY 18Z SUNDAY. A
WARMUP CONTINUES MONDAY AND TUESDAY AHEAD OF THE NEXT COLD FRONT.
THE COLD FRONT SWEEPS THROUGH WEDNESDAY INTO THURSDAY. HIGH PRESSURE
BUILDS EAST ACROSS THE REGION THURSDAY NIGHT INTO FRIDAY. FOLLOWED
HPCGUIDE WHICH WAS A BLEND OF THE ENSEMBLE GFS AND ECMWF. THE GFS
ESPECIALLY THE 12Z RUN HAD A DEEPEN CYCLOGENESIS ALONG THE FRONT
COMPARED TO THE ECMWF DURING THE END OF THE WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FOR VAZ009>020-022>024 FROM NOON SATURDAY TO
  4 AM SUNDAY.
  ...WIND ADVISORY FOR VAZ007-032>035 FROM NOON SATURDAY TO 4 AM SUNDAY.
NC...HIGH WIND WARNING FOR NCZ001-002-018 FROM NOON SATURDAY TO
  4 AM SUNDAY.
WV...WIND ADVISORY FOR WVZ042>045 FROM NOON SATURDAY TO 4 AM SUNDAY.

&&
Hazardous weather outlook, Oct 28, 3:43 AM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 AM EDT SAT OCT 28 2006

NCZ003>006-019-020-VAZ043>047-058-059-290745-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
343 AM EDT SAT OCT 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND
SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VAZ007-032>035-WVZ042>045-290745-
TAZEWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-
GREENBRIER-
343 AM EDT SAT OCT 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST TO NORTHWEST WINDS WILL DEVELOP TODAY AND CONTINUE
TONIGHT. WIND SPEEDS OF 20 TO 30 MPH CAN BE EXPECTED WITH WIND
GUSTS TO NEAR 50 MPH...MAINLY AT HIGHER ELEVATIONS. DUE TO
SATURATED SOILS THESE WINDS COULD DOWN SOME TREES ACROSS THE
REGION AND CREATE SCATTERED POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SPOTTERS ARE ASKED
TO CALL THE NATIONAL WEATHER SERVICE WITH ANY REPORTS OF WIND
DAMAGE.

NCZ001-002-018-VAZ009>020-022>024-290745-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-
343 AM EDT SAT OCT 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WEST TO NORTHWEST WINDS WILL DEVELOP TODAY AND
CONTINUE TONIGHT. WIND SPEEDS OF 25 TO 40 MPH CAN BE EXPECTED
WITH WIND GUSTS TO NEAR 60 MPH...MAINLY AT HIGHER ELEVATIONS. DUE
TO SATURATED SOILS THESE WINDS WILL LIKELY DOWN MANY TREES ACROSS
THE REGION AND COULD CREATE SCATTERED POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SPOTTERS ARE ASKED
TO CALL THE NATIONAL WEATHER SERVICE WITH ANY REPORTS OF WIND
DAMAGE.

In the hours before

Special weather statement, Oct 27, 10:41 PM EDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1041 PM EDT FRI OCT 27 2006

NCZ002>005-019-020-VAZ010>014-016>020-022>024-032>035-043>047-
WVZ044-280800-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WILKES-YADKIN-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-MONROE-
INCLUDING THE CITIES OF...SPARTA...DOBSON...DANBURY...EDEN...
WILKESBORO...YADKINVILLE...BLAND...PEARISBURG...WYTHEVILLE...
PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...
STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...UNION
1041 PM EDT FRI OCT 27 2006

...STRONG GUSTY NORTHWEST WINDS SATURDAY AND SATURDAY NIGHT...

.A STRONG COLD FRONT WILL CROSS THE MOUNTAINS EARLY SATURDAY
MORNING. BEHIND THE COLD FRONT...STRONG NORTHWEST WINDS WILL
DEVELOP. WINDY CONDITIONS ARE EXPECTED TO CONTINUE INTO SATURDAY
NIGHT. THE STRONGEST WIND GUSTS WILL OCCUR IN THE HIGHER
ELEVATIONS. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 50 MPH
WILL BE COMMON SATURDAY AFTERNOON. WIND GUSTS OF 60 MPH ARE
POSSIBLE AT ELEVATIONS ABOVE 3000 FEET.

A HIGH WIND WATCH HAS ALREADY BEEN ISSUED FOR THE NORTH CAROLINA
MOUNTAINS AND INTO GRAYSON COUNTY VIRGINIA. WARNINGS AND
ADVISORIES MAY BE NEEDED FOR A MUCH LARGER AREA ON SATURDAY.
CONTINUE TO MONITOR THE LATEST FORECASTS FOR UPDATED INFORMATION.

THE BIGGEST CONCERN FROM THE WIND WILL BE THE POTENTIAL FOR
DOWNED TREES. THE WET GROUND FROM RECENT RAINS AND FOLIAGE STILL
ON THE TREES MAY CONTRIBUTE TO THE POSSIBILITY FOR WIND DAMAGE
AND POWER OUTAGES.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION TRAVELING SATURDAY.

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 3:48 AM EDTWind AdvisoryRNKAmherst, Bedford, Franklin, Patrick, Tazewell18 hr

Nearby

High Wind Warnings in Virginia, 2006High Wind Warnings in North Carolina, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.